Wyoming, 2016

Hail in Wyoming, June 8, 2016

June 8, 2016 · NWS CYS · 2 events in 1 county or zone

A thunderstorm produced large hail in Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 1:55 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 8, 1:55 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 PM MDT WED JUN 8 2016

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM MDT Wed Jun 8 2016

A weak shortwave is currently overhead, and combined with warm sfc
temps, the LAPS shows 500-1000 j/kg of CAPE across much of the area.
Starting to isolated to scattered convection develop along and west
of the Laramie Range.   With weak flow aloft and only around 20 kts
of bulk shear, the chances for any organized tstms will be limited
through the evening.  Main threat will be gusty winds will deep
boundary layers and large dewpoint depressions.  The main story
through the short term will be the very warm temperatures.  Heights
aloft rise for Thursday and Friday with 700mb temps of 16-18C. Highs
will be around 15-20 degrees above normal with some locations
approaching record levels.  The NAEFS mean is in the 95-99th
percentile for 700 mb temps, a testament to just how warm it will be
for early to mid June. The coverage of storms will drop off on
Thursday and Friday with the warming aloft.

.LONG TERM...(Saturday through Wednesday)

Issued at 231 PM MDT Wed Jun 8 2016

An upper level ridge will be the main weather influence Saturday.
Very warm temperatures and minimal chances of precipitation to
start off the weekend. Widespread highs in the 90s for the
Nebraska Panhandle on Saturday with 80s for southeast Wyoming.

The ridge will begin to break down Sunday with increasing clouds,
slightly cooler temperatures, and increasing chances for
precipitation. The main cooldown will occur Monday and Tuesday as
a shortwave trough moves into the area and the upper level ridge
flattens. The models are not in great agreement with timing and
placement of the shortwave so still a lot of uncertainty where the
main chances for precipitation will occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1151 AM MDT Wed Jun 8 2016

Isolated showers and thunderstorms will develop over the
mountains of southeast Wyoming this afternoon. While most of this
activity will be found in and near the mountains, a few
thunderstorms may spread into the plains by late this afternoon
and into early evening. A few stronger thunderstorms may produce
small hail and wind gust to around 60 mph. Most thunderstorm
activity will die out early this evening.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Wed Jun 8 2016

With the above normal temperatures, minimum afternoon humidity
values will fall to 15-25 percent through Saturday.  No fire weather
concerns are expected however, as fuels are in greenup and winds
will mostly be below critical levels.

&&

.HYDROLOGY...
Issued at 231 PM MDT Wed Jun 8 2016

Warm temperatures this week will promote elevated snowmelt and
runoff into the headwaters of the Upper North Platte, Little Snake
and Laramie Rivers. Low temperatures this week will be in the 40s
with highs ranging from 65 to 75 at elevations between 9000 and
10000 ft. Creeks and streams in southeast Wyoming will experience
rises as a result. The Lower North Platte River in the western
Nebraska Panhandle can expect steady to slowly falling water levels
this week due to limited reservoir releases.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.

&&

SHORT TERM...ZF
LONG TERM...SML
AVIATION...SML
FIRE WEATHER...ZF
HYDROLOGY...ZF
Hazardous weather outlook, Jun 8, 1:57 PM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT WED JUN 8 2016

WYZ101>119-091130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
257 PM MDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING MAINLY IN AND NEAR THE MOUNTAINS BUT A
FEW THUNDERSTORMS MAY SPREAD INTO THE PLAINS. OUTSIDE OF GUSTY WINDS
NEAR THUNDERSTORMS...IMPACTS ARE EXPECTED TO BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH
AFTERNOON LATE THIS WEEK AND LATE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED

NEZ002-003-019>021-054-055-095-096-091130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
257 PM MDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. OTHER THAN GUSTY
WINDS NEAR THUNDERSTORMS...IMPACTS ARE EXPECTED TO BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED

In the hours before

Special weather statement, Jun 8, 3:21 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT WED JUN 8 2016

WYZ102-082300-
NIOBRARA COUNTY WY-
421 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 500 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEWEY TO MULE CREEK
JUNCTION...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MULE CREEK JUNCTION AROUND 425 PM MDT.

LAT...LON 4332 10406 4330 10405 4321 10413 4341 10424
      4351 10417 4350 10406
TIME...MOT...LOC 2220Z 327DEG 10KT 4360 10402 4339 10419

RUBIN

The radar

The Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Niobrara

When
June 8, 3:41 PM MST to 3:44 PM MST
Where
Niobrara County, 6.13 mi SE of Riverview
Measured
1.5 in hail
Reported by
Public
Coordinates
43.360, -104.110

Ping pong ball size hail was reported southeast of Riverview.

Hail, Niobrara

When
June 8, 4:20 PM MST to 4:23 PM MST
Where
Niobrara County, 8.18 mi SSE of Riverview
Measured
1 in hail
Reported by
Public
Coordinates
43.310, -104.140

Quarter size hail was reported south of Riverview.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641555, 641556.